My Account
Preview
Preview

Aspirin Overdose

No Works Cited
Length: 891 words (2.5 double-spaced pages)
Rating: Yellow      
Open Document
- - - - - - - - - - - - - - - - - - - - - - - - - - - - - - - - - -

     Aspirin is one of the most commonly used drugs in history. Aspirin is used for many different reasons. People use Aspirin for its cardiovascular blood thinning properties, for its pain relieving properties and for it antipyretic properties, to name a few. Most people don’t know what Aspirin is, but only what it does for their particular needs. I will attempt to describe some different aspects of Aspirin and Aspirin overdose. I will give a brief description of what Aspirin is, chemically speaking and where aspirin originates from. The use of Aspirin for attempted suicide is common as a primary drug or as a co-drug. I will explain the possible signs and symptoms an overdose patient will experience, and the assessment, and the prehospital treatment for the patient.
      Aspirin is derived from a chemical extracted from willow bark: Salicylate Acid. Salicylate Acid has a long history of uses. During Medieval times herbalists used it for its palliative properties. In the mid 1900’s, chemists isolated the active ingredient of willow bark, salicylic acid, and Aspirin was developed. It quickly became the drug of choice as a pain reliever, antipyretic and anti-inflammatory. The first company to develop Aspirin for commercial use was the Bayer Company. Today Aspirin is used daily by millions of Americans to help reduce the risk a heart attack. Until the late 1900’s, with the development of Aspirin alternatives such as acetaminophen and ibuprofen, Aspirin was the most widely used drug around, and a common drug of choice for the overdose patient.     
      Aspirin has many affects on the body when taken in excess amounts. One common affect is hyperventilation, which causes the patients PCO2 to drop from normal limits. The body will attempt to compensate for this by excreting bicarbonate, which results in an increase in pH blood levels. If this is not corrected, it will lead to metabolic alkalosis. Excess amounts of Aspirin will have many affects varying in severity such as severe illness, seizures, shock, and sometimes coma. Some of the more common symptoms include hypotension, tachycardia, tachypnea, nausea and vomiting, decreased level of consciousness, hypoglycemia, and tinnitus.
     During the pre-hospital initial assessment of the ...


... middle of paper ...


...nbsp;   In conclusion, Aspirin is a drug that is commonly used in many aspects of home health care. People take Aspirin daily for different reasons, including pain control and cardiovascular therapy. Aspirin overdose is a common finding and is often a co-drug in suicidal attempts. Overdose patients present with varying degrees of symptoms. Some of the more common symptoms include hypotension, tachypnea, nausea and vomiting, hypoglycemia and tinnitus.
     When a paramedic encounters a patient who presents with Aspirin overdose, the paramedics primary concern is to stabilize all life threatening conditions, secondly, the paramedic must perform an in-depth patient interview in the attempt to establish how much Aspirin was ingested and how long its been since ingestion. Initial treatment for the patient with Aspirin overdose is the administration of 100% oxygen and continuous monitoring of the patients vitals signs and ECG. If indicated, the paramedic should administer Activated Charcoal to prevent the ongoing absorption of Salicylatic Acid. Finally, transport the patient to the emergency department for physician evaluation and blood analysis.


Click the button above to view the complete essay, speech, term paper, or research paper








This essay is 100% guaranteed.